Tornadoes · United States · Minnesota · 2021

EF1 tornado, Alden to Moscow, Minnesota, December 15, 2021

From Alden to Moscow, this EF1 tornado ran 1.6 miles across Freeborn County on December 15, 2021, touching down at 7:03 PM CST and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 15, 2021
Touchdown
7:03 PM CST (01:03 UTC)
Lifted
7:05 PM CST (01:05 UTC)
On the ground
2 minutes
Path length
1.6 miles (2.6 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Freeborn County
Touchdown point
43.672, -93.545
Lift-off point
43.693, -93.528
Record number
2112151903-01

The damage survey

38 damage points were recorded along this path by NWS DMX and NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • Multiple trees snapped with power pole damaged nearby but repaired when we arrived
  • Pine snapped and thrown across road
  • Multiple trees snapped. Tornado end.
  • Sean Macaday tweet 12/19 - pics on S drive

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A low pressure system of historic strength led to a variety of high-end weather impacts from the central plains to the Upper Midwest and Great Lakes December 15-16. An unprecedented December severe weather unfolded over portions of Minnesota and Wisconsin Wednesday evening, with the Storm Prediction Center issuing their farthest-north Moderate Risk for the Month of December. A serial derecho moving at 60-70 mph tracked from Kansas to Wisconsin, resulting in over 400 reports of damaging wind and numerous tornadoes. Most of the damage across our area occurred from south-central Minnesota through west-central Wisconsin. The strongest tornado damage occurred in Hartland.||Before the thunderstorms, strong southerly winds led to record high temperature at many sites across the Upper Midwest. Temperatures warmed into the mid to upper 50s across much of central Minnesota and western Wisconsin, and even exceeded 60 degrees across southern Minnesota. The warm temperatures melted what was left of the snowpack from the December 10 winter storm, which led to widespread dense fog through much of the morning and afternoon.||After the thunderstorms, strong gradient winds and widespread wind gusts in excess of 50 mph developed for several hours late Wednesday night and into the overnight hours. The Redwood Falls airport measured a gust of 78 mph at 11:30 PM.||Temperatures quickly fell below freezing across western and central Minnesota Wednesday night, causing rain to change over to a wintry mix of freezing drizzle and snow. Snowfall accumulations of 1-4 inches, along with the strong gusty winds, led to low visibility and travel hazards late Wednesday night into Thursday morning.

The first damage observed was a bent road sign near the tornado origin point. A path of tree and utility pole damage continued to the northeast before ending just south of I-90. Several trees were uprooted.

This tornado developed to the east of Alden, damaging trees and a large building that housed farm equipment. It then continued to the northeast, damaging additional trees before dissipating in a field.

A brief tornado occurred south of Glenville. It spun up around 782nd Ave and tracked northeast producing some tree damage until it reached 795th Ave. There, it damaged farm buildings and tossed hay bales across the road.

A fast-moving tornado touched down to the southwest of Hartland and moved into town, damaging numerous buildings, trees, and utility poles. The damage in the southern residential part of town was mainly tree and roof damage. As the tornado tracked into the center of town, more significant damage was observed to buildings along Broadway Street. The most significant damage was to two buildings along Broadway and Johnson in the center of town with significant damage to the walls of low-rise commercial buildings. More tree and roof damage was observed to the northeast with some branches observed along State Highway 13. The tornado dissipated to the northeast in a field with no further damage observed.

This tornado hit several farmsteads, partially removing the roofs of several outbuildings and a turkey barn. It dented a silo. Trees fell on a number of sheds and vehicles.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS MPX issued a tornado warning for this county at 00:55 UTC, 8 minutes before the tornado touched down, in force until 01:30 UTC.

The county was under a tornado watch, issued at 19:23 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
09:34 UTC15:00 UTCDense Fog AdvisoryMPX
19:23 UTC02:00 UTCTornado WatchMPX
00:00 UTC12:00 UTCHigh Wind WarningMPX
00:00 UTC22:06 UTCWind AdvisoryMPX
00:40 UTC01:30 UTCSevere Thunderstorm WarningMPX
00:55 UTC01:30 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Dec 15, 6:29 PM CST, 34 minutes earlier.

Area forecast discussion, Dec 15, 6:29 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
629 PM CST Wed Dec 15 2021

.UPDATE...
Issued at 611 PM CST Wed Dec 15 2021

Updated to include 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 342 PM CST Wed Dec 15 2021

KEY MESSAGES...

1. A widespread damaging wind event is unfolding this evening, as a
severe line of thunderstorms races across the central plains into the
Upper Midwest. These storms will impact southern and eastern
Minnesota into Wisconsin between 5 PM and 9 PM. Wind gusts could
exceed 80 mph within this line of storms. A few tornadoes are also
possible, a couple of which could be strong/intense.

2. Snowfall accumulations of 2-4 inches across west-central
Minnesota, which will lead to winter weather hazards after the rain
changes over to snow tonight.

3. A high end wind event develops
behind the storms tonight, with gusts of 50-60 mph across the entire
region

SEVERE WEATHER THIS EVENING:
A widespread damaging wind event is already unfolding over the
central plains, as wind gusts of 80-90 mph have been reported with a
line of storms over Nebraska. This line of storms will continue to
race northeastwards this evening at speeds near 70 mph, impacting
Minnesota and western Wisconsin this evening. Timing of this line has
been fairly consistent through the day, with thunderstorms expected
to enter southern Minnesota between 5-6 PM, reach the Twin Cities
metro/I-35 corridor by 7-8 PM, and exit through west-central
Minnesota through 8-9 PM. Instability is not as high across Minnesota
and Wisconsin compared to the central plains, but even a few hundred
J/kg will be sufficient to bring damaging wind gusts to the surface
given the incredible wind fields. Widespread wind gusts of 60+ mph
look likely, with locally enhanced gusts of 70-80 mph not out of the
question. A few tornadoes embedded within the line of storms can also
not be ruled out, as low level wind shear and helicity are about as
high as you will see in a severe weather event. Chances do look
higher for the significant wind gusts and tornadoes from south-
central and southeast Minnesota into west- central Wisconsin, but
anywhere that sees storms tonight will have a risk for damaging wind.

The incredibly fast motion of these storms, along with the fact that
they will occur at night, both increase the danger of tonight's
storms. With storm motion near 70 mph, little time for action will be
present once warnings are issued. Now is the time to have a safe
place in mind, and be ready to act if/when warnings are issued for
your location this evening.

WINTER WEATHER TONIGHT:
As temperatures fall behind a cold front this evening, the rain will
quickly change over to a wintry mix, and then to snow, across western
and central Minnesota this evening. Wind gusts in excess of 50 mph
will lead to low visibility whenever snow falls tonight, with near
blizzard conditions possible across west- central Minnesota where the
heaviest snow is expected. The greatest impacts are expected between
10 PM to 2 AM, but some travel impacts will likely continue into
Thursday morning. As temperatures cool below freezing tonight, a few
hours of a wintry mix is possible before the snow begins, with a
glaze of ice accumulation possible across west- central Minnesota.
Once the precipitation changes over to snow, accumulations of 2-4"
look most likely along and west of a line from Stevens to Pope
county. However, higher amounts are possible depending on how quick
the rain changes over to snow. A Winter Storm Warning has been issued
for this area, but Blizzard Warnings may need to be considered if
snowfall amounts trend closer to 4-6" or higher. Farther east, a
Winter Weather Advisory is in effect where light snow amounts around
1", along with wind gusts in excess of 50 mph, will lead to travel
impacts late tonight into Thursday morning. In addition to the wintry
mix/snow/wind, a flash freeze is also likely across the warning &
advisory areas as temperatures quickly drop from the 40s into the
teens and low 20s. Any standing water on roadways will likely freeze
and lead to slick spots on roads and other surfaces. Chances for a
flash freeze are a bit lower farther east across eastern Minnesota
and western Wisconsin, as temperatures cool more slowly and stay
warmer overnight. Still, some slick spots may develop by early
thursday morning wherever water remains on the roads.

HIGH WIND TONIGHT:
After the line of thunderstorms moves through this evening,
background wind fields will actually increase as the core of the
surface low moves overhead. While peak wind gusts will not be as
strong as during the line of thunderstorms, persistent wind gusts in
excess of 50 mph are expected late tonight (generally from 10 PM - 5
AM). These could lead to additional damaging wind concerns and power
outages overnight, in addition to causing winter weather hazard
across western and central Minnesota. Wind speeds will begin to
diminish early Thursday morning, but gusts around 30 mph will likely
linger through Thursday morning. A High Wind Warning remains in
effect for the entire region this evening through tomorrow morning.

THURSDAY-NEXT WEEK
The return of a more normal mid-December pattern
is expected through the weekend and next week. We're expecting a
quiet period with a few chances for light snow and seasonable
temperatures.

Overnight lows for the period will vary from the single digits to
the upper-teens across the forecast area. Daytime highs will range
between the mid-teens to upper-20s with a brief warm up on Monday
into the lower 30s across southern MN and western WI. Guidance
suggests that our first chance of snow will come Friday afternoon
into Friday night. A shortwave quickly slides through the Upper
Midwest with light precipitation stretching from the Dakotas into
central Minnesota and northern Wisconsin. A limiting factor appears
to be a layer of dry air in the low-levels that will cause any
precipitation to evaporate before reaching the surface. A brief
window of time appears to open after the column saturates where
light snow will spread across central Minnesota. I've kept the NBM
PoPs (30 to 50) for Friday afternoon and night with relatively light
accumulations possible.

Saturday through Tuesday, northwesterly flow develops aloft and will
support a mostly dry period. However, model and ensemble guidance
continue to highlight the potential for embedded shortwaves that
could impact the forecast area. These impulses are difficult to
bring an area of light precipitation across the Upper Midwest, but
forecast confidence is low in regard to timing and placement of any
individual wave. With that in mind, I've opted to keep the low PoPs
in throughout the remainder of the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 611 PM CST Wed Dec 15 2021

Complicated forecast with the approaching line of storms (including
the potential for severe storms), prolonged strong winds behind
them, and ceilings/visibilities down to IFR overnight thru daybreak.
In western MN, visibilities are still down to around 1SM or lower,
being on the backside of the system. As winds increase, visibilities
will increase but low stratus will remain. On the warmer side of the
system (most of the MN TAFs and both WI TAFs), conditions will
quickly degrade as the storms sweep across the region. Some TS/CB
possible but mainly rain with drops in visibility due to the
intensity. Behind the storms, winds will swing around to SW and W,
then increase to around 30G50kt for late evening through the early
morning hours. Winds will decrease a bit prior to daybreak but still
be elevated going into the first half of Thursday. Frequent AMDs may
be necessary as this line moves across. Aviation interests should
plan ahead and try to avoid this system as strong/hazardous winds and
degraded flight conditions will be prolonged with this system.

KMSP...MVFR to start due to visibilities in light rain/sprinkles and
mist to start but the line of strong storms will push thru the Twin
Cities metro between 01z-03z. Will be quick-hitting, lasting between
30-45 minutes, but will produce IFR conditions and gusty winds.
Immediately behind the line, winds will swing from SE to SW and W
then increase to around 30G45kt for the rest of the evening into the
early morning hours. Ceilings will also drop into MVFR range, and
likely sub-1700ft through daybreak. Winds will gradually diminish
tomorrow and VFR conditions will prevail from midday tomorrow onward.

/OUTLOOK FOR KMSP/
Fri...VFR. Chc MVFR vsbys in -SN late. Wind NE 5-10 kts.
Sat...VFR. Wind NW 15G25 kts.
Sun...VFR. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...High Wind Warning until 6 AM CST Thursday for Anoka-Benton-Blue
     Earth-Brown-Carver-Chippewa-Chisago-Dakota-Douglas-Faribault-
     Freeborn-Goodhue-Hennepin-Isanti-Kanabec-Kandiyohi-Lac Qui
     Parle-Le Sueur-Martin-McLeod-Meeker-Mille Lacs-Morrison-
     Nicollet-Pope-Ramsey-Redwood-Renville-Rice-Scott-Sherburne-
     Sibley-Stearns-Steele-Stevens-Swift-Todd-Waseca-Washington-
     Watonwan-Wright-Yellow Medicine.

     Winter Storm Warning until 10 AM CST Thursday for Douglas-Pope-
     Stevens-Todd.

     Winter Weather Advisory from midnight tonight to 10 AM CST Thursday
     for Benton-Kanabec-Mille Lacs-Morrison-Stearns.

     Winter Weather Advisory until 6 AM CST Thursday for Chippewa-
     Kandiyohi-Lac Qui Parle-Meeker-Redwood-Renville-Swift-Yellow
     Medicine.

WI...High Wind Warning until 6 AM CST Thursday for Barron-Chippewa-Dunn-
     Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

UPDATE...JPC
DISCUSSION...ETA/BPH
AVIATION...JPC
Hazardous weather outlook, Dec 15, 3:44 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
344 PM CST Wed Dec 15 2021

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-162145-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
344 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

An outbreak of severe thunderstorms is likely early this evening.
A line of thunderstorms will race northeast across southern and
eastern Minnesota into Wisconsin between 5 PM and 9 PM.
Widespread wind damage from gusts possibly exceeding 80 mph will
accompany the storms. Tornadoes are also possible. There is a
Moderate Risk of severe thunderstorms southeast of a line from
Fairmont and Northfield, Minnesota, to Ellsworth, Wisconsin. The
severe risk will gradually decrease to the north of that line.
Very strong winds will develop behind a cold front tonight. Wind
gusts of 60 to 65 mph are expected area wide. A High Wind Warning
is in effect. Plummeting temperatures overnight could result in a
flash freeze and icy spots on roads.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 45 mph are possible early Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening.

MNZ041>045-047>050-054>058-064-065-073-162145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-Renville-Redwood-
344 PM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening. A few storms may
contain gusty winds. Very strong winds will develop behind a
cold front tonight. Wind gusts of 60 to 65 mph are expected area
wide. A High Wind Warning is in effect.

Rain will turn to a wintry mix before turning to snow overnight.
Total accumulations of 2 to 4 inches is expected in a line from
Stevens to Todd County, where a Winter Storm Warning is in effect.
Lesser snow totals of 1 to 2 inches are expected for those in the
Winter Weather Advisory. Wind gusts up to 50 mph, in addition to
the falling snow, will lead to significant visibility and travel
impacts. Temperatures will also plummet from the 40s to the teens
and 20s, resulting in a flash freeze.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 45 mph are possible early Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed, but wind damage and
snow reports are appreciated.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

1.1 hours before the tornado, 130 km from the path. December 16, 2021.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 633 joules per kilogram, CIN -55, lifted condensation level 770 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-12-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 443 square meters per square second, 0 to 6 km bulk shear 75 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-55 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
50 kt
0-1 km storm-relative helicity
443 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 12:00Z

10.9 hours after it, 130 km from the path. December 16, 2021.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -112159, lifted condensation level 704 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-12-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -46 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-112159 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.0 K/km

Open this sounding in Storm Lab

The surface observations

Albert Lea (AEL), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:15 UTC60.857.2140° 8 kt991.9
23:35 UTC62.657.2150° 12 kt991.2
23:55 UTC62.657.2140° 11 kt990.2
00:15 UTC62.657.2150° 13 kt18989.2
00:35 UTC62.657.2140° 16 kt22988.1
00:55 UTC60.857.2150° 16 kt23986.8VCTSRA
01:15 UTC51.851.8200° 15 kt41989.2+TSRA
01:35 UTC48.248.2200° 19 kt26987.1-VCTSRA
01:55 UTC48.248.2180° 15 kt20985.4BR
02:15 UTC48.248.2170° 18 kt27985.4BR
02:35 UTC51.844.6170° 13 kt22985.1HZ
02:55 UTC51.844.6170° 17 kt23984.4HZ

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 130 km away, was scanning. The volume nearest the touchdown began at 01:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:59 UTCTSTM WND DMG1 Sse AldenFreeborn, MNPOWER POLES DOWN WITH TIME ESTIMATED BASED ON RADAR.
00:59 UTCTORNADO2 Ene WaltersFreeborn, MNA NWS DAMAGE SURVEY FOUND A PRELIMINARY EF-1 TORNADO TRACK SW OF ALDEN, MN.
01:00 UTCTSTM WND DMGCongerFreeborn, MNREPORT OF TREES DOWN IN THE CONGER AREA.
01:00 UTCTSTM WND GST 604 Ssw CongerFreeborn, MN
01:03 UTCTORNADO2 E AldenFreeborn, MNNWS DAMAGE SURVEY FOUND A PRELIMINARY EF-1 TORNADO TRACK JUST EAST OF ALDEN, MN.
01:09 UTCTSTM WND DMGHartlandFreeborn, MNHEAVY DAMAGE TO A BANK AND SEVERAL HOMES. TIME ESTIMATED VIA RADAR. POSSIBLE TORNADO.
01:10 UTCTSTM WND DMG5 Ese HollandaleFreeborn, MN7 MATURE TREES DOWN (4 PINE, 3 POPLAR) ON A 20 ACRE PROPERTY.
01:10 UTCTORNADOHartlandFreeborn, MNNWS DAMAGE SURVEY FOUND A PRELIMINARY EF-2 TORNADO TRACK IN HARTLAND, MN.
01:12 UTCTORNADO3 Ssw GlenvilleFreeborn, MNA BRIEF TORNADO OCCURRED SOUTH OF GLENVILLE. IT SPUN UP AROUND 782ND AVE AND TRACKED NORTHEAST 2.7 MILES PRODUCING SOME TREE DAMAGE UNTIL IT REACHED 795TH AVE. THERE, IT DAMAGED FARM BUILDINGS AND TOSSED HAY BALES ACROSS
01:13 UTCTORNADO2 Ssw LondonFreeborn, MNEF-1 TORNADO MOVED 4.5 MILES TO THE NORTH WITH A LARGE MACHINE SHED DESTROYED.
01:15 UTCTORNADO3 S HaywardFreeborn, MNEF-0 TORNADO TRACKED 4 MILES TO THE NORTHEAST WITH SEVERAL ROOFS PARTIALLY BLOWN OFF.
01:16 UTCTORNADO3 N MyrtleFreeborn, MNEF-1 TORNADO TRACKED 4 MILES TO THE NNE WITH SEVERAL OUTBUILDINGS DESTROYED.
01:22 UTCTSTM WND GST 602 Ese AustinMower, MNAUTOMATED WEATHER OBSERVATION FROM THE AUSTIN AIRPORT.
01:22 UTCTSTM WND GST 60AustinMower, MN
01:25 UTCTSTM WND GST 751 Wnw MorristownRice, MN
01:28 UTCTSTM WND GST 756 Ssw OwatonnaSteele, MNHIGHWAY SIGN AND ELECTRONIC MESSAGE BOARD BLOWN DOWN ON I-35.
01:33 UTCTSTM WND GST 50HayfieldDodge, MNRELAYED FROM SPOTTERS
01:33 UTCTSTM WND GST 50HayfieldDodge, MNRELAYED FROM SPOTTERS.
01:33 UTCTORNADO2 Nnw Blooming PrairieSteele, MNA NARROW PATH OF MOSTLY TREE DAMAGE WAS FOUND JUST TO THE WEST OF SE 89TH AVE. AN IRRIGATION SYSTEM WAS OVERTURNED, SOME FARM OUTBUILDINGS WERE DAMAGED, AND A SMALL SHED WAS TOSSED. THE TORNADO TRACKED NORTH 6.5 MILES, H
01:39 UTCTSTM WND GST 503 S ClaremontDodge, MNROAD SIGNS DAMAGED
01:39 UTCTSTM WND GST 503 S ClaremontDodge, MNROAD SIGNS DAMAGED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of December 15, 2021

124 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 151:27 PM CSTEF0Kearney, NE11.0150$700,000
December 151:29 PM CSTEF0Franklin, NE13.4100$700,000
December 151:33 PM CSTEF0Kearney, NE7.1120$350,000
December 151:44 PM CSTEF1Webster, NE14.8180$400,000
December 151:53 PM CSTEF1Adams, NE8.6150$400,000
December 152:03 PM CSTEF0Adams, NE7.260$302,000
December 152:11 PM CSTEF1Hamilton, NE12.9400$500,000
December 152:26 PM CSTEF1Hamilton, NE12.0400$500,000
December 152:35 PM CSTEF1Polk, NE7.5350$400,000
December 153:03 PM CSTEF1Platte, NE0.830
December 153:04 PM CSTEF2Platte, NE2.7502
December 153:11 PM CSTEF2Saline, NE23.770
December 153:27 PM CSTEF1Colfax, NE1.530
December 153:31 PM CSTEF2Cuming, NE6.3100
December 153:37 PM CSTEF1Cuming, NE4.850
December 153:37 PM CSTEF1Cuming, NE1.850
December 153:41 PM CSTEF1Cuming, NE0.450
December 153:41 PM CSTEF1Saunders, NE16.6100
December 153:44 PM CSTEF2Cuming, NE11.2200
December 153:46 PM CSTEF1Saunders, NE0.7100
December 153:51 PM CSTEF1Cuming, NE11.220
December 153:55 PM CSTEF2Cass, NE3.320
December 154:05 PM CSTEF1Otoe, NE0.1200
December 154:05 PM CSTEF1Pawnee, NE0.220
December 154:06 PM CSTEF0Pawnee, NE2.220
December 154:06 PM CSTEF2Cass, NE3.6150
December 154:07 PM CSTEF1Pawnee, NE0.8100
December 154:09 PM CSTEF2Cass, NE2.6200
December 154:14 PM CSTEF1Mills, IA10.0100
December 154:15 PM CSTUnratedWoodbury, IA0.820
December 154:16 PM CSTEF0Pottawattamie, IA0.930
December 154:20 PM CSTEF1Woodbury, IA4.675$250,000
December 154:24 PM CSTEF2Pottawattamie, IA2.350
December 154:25 PM CSTEF2Woodbury, IA8.4100$500,000
December 154:31 PM CSTEF1Mills, IA0.650
December 154:31 PM CSTEF2Pottawattamie, IA6.775
December 154:34 PM CSTEF1Pottawattamie, IA9.650
December 154:35 PM CSTEF1Woodbury, IA4.375$200,000
December 154:39 PM CSTEF1Plymouth, IA3.775$50,000
December 154:42 PM CSTEF1Ida, IA13.075$200,000
December 154:48 PM CSTUnratedCrawford, IA4.450
December 154:49 PM CSTEF2Cass, IA27.1100$350,000
December 154:58 PM CSTEF0Ida, IA2.950$75,000
December 154:59 PM CSTEF1Cherokee, IA11.2250$1.0 million
December 155:00 PM CSTUnratedCherokee, IA1.850
December 155:00 PM CSTEF1Cass, IA11.480$100,000
December 155:01 PM CSTEF1Buena Vista, IA6.475$200,000
December 155:05 PM CSTEF1Cherokee, IA3.875$250,000
December 155:07 PM CSTEF1Buena Vista, IA6.9150$100,000
December 155:08 PM CSTEF1O'Brien, IA3.9100$50,000
December 155:10 PM CSTEF1Guthrie, IA11.470$100,000
December 155:13 PM CSTEF2Sac, IA17.6100$150,000
December 155:14 PM CSTEF2Guthrie, IA19.7100$450,000
December 155:18 PM CSTEF2Buena Vista, IA4.8100$250,000
December 155:19 PM CSTEF1Carroll, IA9.780$80,000
December 155:21 PM CSTEF2Guthrie, IA30.0300$470,000
December 155:27 PM CSTEF2Guthrie, IA23.4150$801,000
December 155:29 PM CSTEF2Greene, IA5.5100$1.2 million
December 155:32 PM CSTEF2Greene, IA5.8100$500,000
December 155:34 PM CSTUnratedCalhoun, IA1.340

All 125 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.